Electronic Journal of Probability

A weak Cramér condition and application to Edgeworth expansions

Jürgen Angst and Guillaume Poly

Full-text: Open access


We introduce a new, weak Cramér condition on the characteristic function of a random vector which does not only hold for all continuous distributions but also for discrete (non-lattice) ones in a generic sense. We then prove that the normalized sum of independent random vectors satisfying this new condition automatically verifies some small ball estimates and admits a valid Edgeworth expansion for the Kolmogorov metric. The latter results therefore extend the well known theory of Edgeworth expansion under the standard Cramér condition, to distributions that are purely discrete.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 59, 24 pp.

Received: 18 January 2016
Accepted: 15 June 2017
First available in Project Euclid: 20 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E10: Characteristic functions; other transforms 60G50: Sums of independent random variables; random walks 62E20: Asymptotic distribution theory 62E17: Approximations to distributions (nonasymptotic)

Cramér condition small ball estimate Edgeworth expansion

Creative Commons Attribution 4.0 International License.


Angst, Jürgen; Poly, Guillaume. A weak Cramér condition and application to Edgeworth expansions. Electron. J. Probab. 22 (2017), paper no. 59, 24 pp. doi:10.1214/17-EJP77. https://projecteuclid.org/euclid.ejp/1500516021

Export citation


  • [BC16] Vlad Bally and Lucia Caramellino. Asymptotic development for the CLT in total variation distance. Bernoulli, 22(4):2442–2485, 11 2016.
  • [Ben04] V. Bentkus. A Lyapunov type bound in ${\bf R}^d$. Teor. Veroyatn. Primen., 49(2):400–410, 2004.
  • [Ber41] Andrew C. Berry. The accuracy of the Gaussian approximation to the sum of independent variates. Trans. Amer. Math. Soc., 49:122–136, 1941.
  • [BR86] R. N. Bhattacharya and R. Rao. Normal approximation and asymptotic expansions. Robert E. Krieger Publishing Co., Inc., Melbourne, FL, 1986. Reprint of the 1976 original.
  • [BCG13] Sergey G. Bobkov, Gennadiy P. Chistyakov, and Friedrich Götze. Fisher information and the central limit theorem. Probability Theory and Related Fields, 159(1):1–59, 2013.
  • [BG06] Enrico Bombieri and Walter Gubler. Heights in Diophantine geometry, volume 4 of New Mathematical Monographs. Cambridge University Press, Cambridge, 2006.
  • [CD14] L. Coutin and L. Decreusefond. Higher order approximations via Stein’s method. Commun. Stoch. Anal., 8(2):155–168, 2014.
  • [Cra28] Harald Cramér. On the composition of elementary errors. Scandinavian Actuarial Journal, 1928(1):13–74, 1928.
  • [Edg06] F. Y. Edgeworth. The generalised law of error, or law of great numbers. Journal of the Royal Statistical Society, 69(3):497–539, 1906.
  • [GH78] F. Götze and C. Hipp. Asymptotic expansions in the central limit theorem under moment conditions. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 42(1):67–87, 1978.
  • [GH83] F. Götze and C. Hipp. Asymptotic expansions for sums of weakly dependent random vectors. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete, 64(2):211–239, 1983.
  • [Göt81] F. Götze. On Edgeworth expansions in Banach spaces. Ann. Probab., 9(5):852–859, 1981.
  • [Göt89] F. Götze. Edgeworth expansions in functional limit theorems. Ann. Probab., 17(4):1602–1634, 1989.
  • [GvZ06] Friedrich Götze and Willem R. van Zwet. An expansion for a discrete non-lattice distribution. In Frontiers in statistics, pages 257–274. Imp. Coll. Press, London, 2006.
  • [Hal92] Peter Hall. The bootstrap and Edgeworth expansion. Springer Series in Statistics. Springer-Verlag, New York, 1992.
  • [Hip77] C. Hipp. Edgeworth expansions for integrals of smooth functions. Ann. Probability, 5(6):1004–1011, 1977.
  • [Lah93] Soumendra Nath Lahiri. Refinements in asymptotic expansions for sums of weakly dependent random vectors. Ann. Probab., 21(2):791–799, 04 1993.
  • [Pet75] V. V. Petrov. Sums of independent random variables. Springer-Verlag, New York-Heidelberg, 1975. Translated from the Russian by A. A. Brown, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 82.
  • [Rot05] Vladimir Rotar. Stein’s method, Edgeworth’s expansions and a formula of Barbour. In Stein’s method and applications, volume 5 of Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., pages 59–84. Singapore Univ. Press, Singapore, 2005.
  • [Sal63] Raphaël Salem. Algebraic numbers and Fourier analysis. D. C. Heath and Co., Boston, Mass., 1963.
  • [Sun11] Jonas Sunklodas. Some estimates of the normal approximation for independent non-identically distributed random variables. Lithuanian Mathematical Journal, 51(1):66–74, 2011.
  • [Tch90] P. Tchebycheff. Sur deux théorèmes relatifs aux probabilités. Acta Math., 14(1):305–315, 1890.